I honestly wouldn't let the side effects you've seen on here scare you that much! Yes, pred CAN be damaging when used long-term in terms of osteoporosis and such (and for an unfortunate few, it can happen with very limited use), but the more common side effects from short-term use (insomnia, moon face, etc) are transient and go away once you're off it. And remember, there are lucky people (like me!) who tolerate pred very well and really don't have a problem with side effects.
You could try switching to a different form of oral mesalamine, but I'm not sure if that would really make that much of a difference. You definitely should add a probiotic, but you don't need a prescription for that. Another option would be to try steroid enemas.
I personally wouldn't consider some of the other prescription meds for UC, such as 6mp or Remicade before you give pred a shot, as they are all considered long-term meds and have some pretty serious side effects of their own.
Good luck, and I hope you get to feeling better soon!
Status: Remission since May 2009!
Symptoms began in November 2008, ~4 weeks after giving birth to my son.
Diagnosed with pancolitis on 1/30/09
Currently meds: Apriso (4 0.375g pills ONCE!! daily), mesalamine enema twice weekly, Natural Factors Ultimate probiotic 12/12 Formula, and Zoloft (currently tapering; 12.5 mg).